Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 57, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 11, 2011, 5:36 PM MDT for Blaine County, Hill County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2011, 5:36 PM MDT (23:36 UTC)
- Expired
- Aug 11, 2011, 6:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Hill County, MT
The radar
The Glasgow radar (KGGW), 187 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:37 PM MDT | HAIL 1 | 1 E Havre, MT | 1 INCH HAIL AT DOWNTOWN HAVRE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -198 J/kg
- Mixed-layer LCL
- 2170 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
579 WUUS55 KTFX 112336 SVRTFX MTC005-041-120015- /O.NEW.KTFX.SV.W.0057.110811T2336Z-110812T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 536 PM MDT THU AUG 11 2011 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA... THIS INCLUDES THE CITY OF CHINOOK... EAST CENTRAL HILL COUNTY IN NORTH CENTRAL MONTANA... THIS INCLUDES THE CITY OF HAVRE... * UNTIL 615 PM MDT * AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF HAVRE...MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE CHINOOK...FORT BELKNAP...HARLEM AND HAVRE. HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && LAT...LON 4865 10853 4831 10862 4852 10992 4879 10984 TIME...MOT...LOC 2336Z 281DEG 34KT 4858 10955 $$ SUK
2 follow-up statements
895 WWUS55 KTFX 112355 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 555 PM MDT THU AUG 11 2011 MTC005-041-120015- /O.CON.KTFX.SV.W.0057.000000T0000Z-110812T0015Z/ BLAINE MT-HILL MT- 555 PM MDT THU AUG 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EAST CENTRAL HILL AND CENTRAL BLAINE COUNTIES... AT 550 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 15 MILES WEST OF CHINOOK...OR 7 MILES NORTHEAST OF HAVRE... MOVING EAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ZURICH...HARLEM AND FORT BELKNAP PRECAUTIONARY/PREPAREDNESS ACTIONS... HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED IN HAVRE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 4878 10973 4865 10853 4831 10862 4847 10961 TIME...MOT...LOC 2355Z 266DEG 12KT 4861 10954 $$ SUK
994 WWUS55 KTFX 120009 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 609 PM MDT THU AUG 11 2011 MTC005-041-120019- /O.EXP.KTFX.SV.W.0057.000000T0000Z-110812T0015Z/ BLAINE MT-HILL MT- 609 PM MDT THU AUG 11 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HILL AND CENTRAL BLAINE COUNTIES WILL EXPIRE AT 615 PM MDT... RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM. LAT...LON 4878 10973 4865 10853 4831 10862 4847 10961 TIME...MOT...LOC 0009Z 266DEG 12KT 4861 10947 $$ SUK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:29 PM MDT, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 11, 2:29 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 229 PM MDT THU AUG 11 2011 .DISCUSSION... TODAY THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS AN UPPER LEVEL SHORTWAVE TROF NOW OVER TOOLE/LIBERTY COUNTY AND MOVING STEADILY EASTWARD ACROSS CENTRAL/NORTH CENTRAL MT. THOUGH THIS SYSTEM IS RELATIVELY SMALL IN SIZE...ENHANCED INSTABILITY AHEAD OF AND COINCIDENT WITH THE TROF AXIS IS GENERATING MODERATE TO STRONG THUNDERSTORMS EAST OF A LINE FROM GLACIER NP TO GREAT FALLS TO HARLOWTON. EXPECT SCATTERED STORMS TO CONTINUE TO DEVELOP THIS EVENING ACROSS EASTERN PORTIONS OF THE FORECAST AREA. MAIN THREATS FROM THESE STORMS WILL BE HAIL TO ONE-HALF INCH IN DIAMETER AND WINDS GUSTS TO AROUND 45 MPH. THERE IS A SLIGHT CHANCE ONE OR TWO CELLS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL. FORECAST MODELS ARE IN CLOSE AGREEMENT THAT THE TROF WILL MOVE INTO ERN MT LATER THIS EVENING...TAKING THE STORMS ALONG WITH IT...WITH CLEARING SKIES TO FOLLOW ACROSS THE REGION TONIGHT. RIDGE OF HIGH PRESSURE BUILDS STRONGLY OVER THE NRN ROCKIES TOMORROW AND WILL REMAIN IN PLACE THROUGH THE WEEKEND. EXPECT FAIR SKIES AND DRY CONDITIONS ON FRI AND SAT WITH STEADILY WARMING TEMPERATURES. HIGHS ON FRI WILL REACH THE MID 80S FOR THE PLAINS AND VALLEYS AND INCREASE INTO THE UPPER 80S TO LOW 90S ON SAT. WARANAUSKAS SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN AGREEMENT WITH DRIER CONDITIONS FOR THE FIRST HALF OF THE FORECAST PERIOD. RIDGING WILL KEEP CHANCES OF PRECIPITATION RELATIVELY LOW UNTIL SUNDAY AFTERNOON WHEN A SLIGHT CHANCE OF AFTERNOON SHOWERS RETURNS TO SOUTHWEST MONTANA. BEYOND SUNDAY...MODELS STILL SOMEWHAT DIFFER BUT DO AGREE THAT THE CHANCE OF MAINLY AFTERNOON PRECIPITATION WILL LIKELY RETURN NEXT WEEK. TEMPERATURES WILL CONTINUE TO REMAIN RIGHT AROUND SEASONAL AVERAGES AND WINDS LOOK TO BE LIGHT WITH A FEW DAYS OF AFTERNOON BREEZY CONDITIONS LIKELY. && .AVIATION... UPDATED 1720Z. AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION TODAY WILL GENERATE SHOWERS AND A FEW THUNDERSTORMS THROUGH THE EVENING HOURS. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS OVER CENTRAL MONTANA...NEAR KGTF AND KHLN...WILL MOVE EASTWARD EVENTUALLY AFFECTING KLWT AFTER 20Z. EXPECT ANOTHER AREA OF SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR KCTB AFTER 20Z...SPREADING TO NEAR KHVR BY 23Z. ALL THE ACTIVITY SHOULD DIMINISH AFTER 06Z FRIDAY ALONG WITH CLEARING SKIES. EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD BUT COULD NOT RULE OUT BRIEF MVFR CONDITIONS WITH A FEW OF THE HEAVIER SHOWERS/STORMS DUE TO REDUCED VISIBILITY. CEILINGS WILL BE MAINLY ABOVE 9000 FT...HOWEVER MOUNTAIN OBSCURATION WILL OCCUR WITH HEAVIER SHOWERS/STORMS WHERE CEILINGS MAY LOWER TO 6000 FT. LANGLIEB && .PRELIMINARY POINT TEMPS/POPS... GTF 49 83 52 90 / 20 0 0 0 CTB 47 80 50 88 / 20 0 0 0 HLN 51 82 52 88 / 10 0 0 0 BZN 45 82 47 89 / 20 0 0 0 WEY 34 72 33 77 / 20 10 0 0 DLN 43 79 45 85 / 10 0 0 0 HVR 51 85 53 91 / 30 0 0 0 LWT 48 79 50 88 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WARANAUSKAS LONG TERM...GUSTAFSON AVIATION...LANGLIEB WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 11, 5:27 AM MDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 527 AM MDT THU AUG 11 2011 MTZ008>015-044>055-121130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 527 AM MDT THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 11, 2:14 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST 6 SW HAYS 47.93N 108.74W
08/11/2011 M41 MPH BLAINE MT DEPT OF HIGHWAYS
41 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS.
&&
BRUSDALocal storm report, Aug 11, 2:18 PM MDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM HAIL 30 NNW HAVRE 48.94N 109.93W
08/11/2011 E0.50 INCH HILL MT NWS EMPLOYEE
HALF INCH HAIL FALLING ABOUT 30 MILES NORTHWEST OF
HAVRE.
&&
BRUSDALocal storm report, Aug 11, 2:19 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 30 N HAVRE 48.98N 109.68W
08/11/2011 M0.50 INCH HILL MT NWS EMPLOYEE
0.50 INCHES OF HAIL AT 30 MILES NORTH OF HAVRE
&&
JOHSpecial weather statement, Aug 11, 2:37 PM MDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 237 PM MDT THU AUG 11 2011 MTZ047-112130- BLAINE MT- 237 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 330 PM MDT... AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 25 MILES SOUTHWEST OF FORT BELKNAP...OR 27 MILES SOUTH OF CHINOOK...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... ZURICH... LAT...LON 4869 10921 4855 10854 4805 10897 4808 10926 TIME...MOT...LOC 2037Z 193DEG 19KT 4823 10909 HOENISCH
Special weather statement, Aug 11, 4:25 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 425 PM MDT THU AUG 11 2011 MTZ013-047-051-112315- BLAINE MT-CHOUTEAU MT-FERGUS MT- 425 PM MDT THU AUG 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS... SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES UNTIL 515 PM MDT... AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF GERALDINE...OR 25 MILES EAST OF FORT BENTON...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ILIAD. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4785 10947 4739 10969 4762 11031 4787 11021 TIME...MOT...LOC 2226Z 285DEG 23KT 4769 11012 MLS
Local storm report, Aug 11, 5:25 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 24 N GILDFORD 48.92N 110.30W
08/11/2011 M0.50 INCH HILL MT TRAINED SPOTTER
MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
DAMAGE. LIGHT WINDS.
0130 PM HEAVY RAIN 24 N GILDFORD 48.92N 110.30W
08/11/2011 M2.25 INCH HILL MT TRAINED SPOTTER
MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
DAMAGE. LIGHT WINDS.
&&
MLSThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 10:04 PM MDT | Special Weather Statement | TFX | Teton | 41 min |
| Aug 11, 1:25 PM MDT | Special Weather Statement | TFX | Blaine | 65 min |
| Aug 11, 1:41 PM MDT | Special Weather Statement | TFX | Teton | 34 min |
| Aug 11, 2:37 PM MDT | Special Weather Statement | TFX | Blaine | 53 min |
| Aug 11, 4:25 PM MDT | Special Weather Statement | TFX | Chouteau | 50 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.